Blog Detail

CPD : Serotonin Syndrome

Post Title

CPD : Serotonin Syndrome

Serotonin syndrome may occur following the use of certain serotonergic medications or drugs. Symptoms vary from mild to severe and may include some of the following:

  • Agitation
  • Confusion
  • Sweating
  • tremor
  • Headaches
  • Loss of coordination
  • Muscle rigidity
  • Rapid heart rate
  • High blood pressure
  • Dilated pupils
  • Diarrhoea

In more severe cases, serotonin syndrome can be life-threatening and is often associated with a high fever, seizures, irregular heartbeat and lack of consciousness.

Serotonin syndrome occurs due to an abnormal accumulation of serotonin in the body. Whilst it is possible that serotonin syndrome can occur as a result of taking a single drug, the condition occurs most often when multiple drugs are combined or as the result of overdose with antidepressant medications.

There are many classes of medications, OTC products and illicit drugs that are associated with the development of serotonin syndrome. These include (but are not limited to) the following:

  • Tricyclic antidepressants – such as amitriptyline and nortriptyline
  • Selective serotonin reuptake inhibitors – such as citalopram, fluoxetine, and sertraline
  • Serotonin and norepinephrine reuptake inhibitors – such as duloxetine and trazodone
  • Monoamine oxidase inhibitors – such as phenelzine
  • Anti-migraine medications – such as the sumatriptan
  • Anti-nausea medications – such as metoclopramide and ondansetron
  • Pain medications – such as tramadol
  • Lithium
  • OTC cough and cold medications – containing dextromethorphan
  • Herbal medications – such as St John’s Wort
  • Illicit drugs – such as cocaine and amphetamine

Patients who present with symptoms of serotonin syndrome should be urged to seek medical attention immediately. Management of the condition involves removing the offending agent or interacting drugs. If serotonin syndrome is associated with a recent overdose, activated charcoal may be used to prevent absorption of the ingested drug. Administration of IV fluids and other supportive measures such as benzodiazepines to control agitation may also be of use. Symptoms will subside once serotonin levels return to normal. In mild cases, symptoms usually subside within 24 hours of discontinuation of the offending agent. However, symptoms may remain for longer if a drug with a longer half-life is involved (e.g. fluoxetine). If left untreated, serotonin syndrome may lead to loss of consciousness and death.

 

Comments (0)

Leave a Comment